Indiana, 2021

Ice Storm and Winter Storm in Indiana, February 10 to 11, 2021

February 10 to 11, 2021 · NWS LMK · 4 events in 4 counties and zones

An arctic airmass was centered over the northern Plains, and Kentucky and southern Indiana were positioned directly along a volatile boundary between the arctic air mass and a warm and moist tropical airmass associated with the Gulf of Mexico. The vertical temperature profile was ideal for the formation of freezing rain.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An arctic airmass was centered over the northern Plains, and Kentucky and southern Indiana were positioned directly along a volatile boundary between the arctic air mass and a warm and moist tropical airmass associated with the Gulf of Mexico. The vertical temperature profile was ideal for the formation of freezing rain. The arctic air wedged itself beneath a warm and moist layer aloft. As energy associated with the jet stream passed over the Ohio Valley, a mix of wintry precipitation occurred. A large swath of freezing rain occurred, stretching mainly west to east across Kentucky. To the north, a small area of sleet occurred in around Louisville and into southern Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 10, 12:30 AM EST, 30 minutes earlier.

Area forecast discussion, Feb 10, 12:30 AM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1230 AM EST Wed Feb 10 2021

...Updated Aviation Discussion...

.Forecast Update...
Issued at 945 PM EST Tue Feb 9 2021

Sharp baroclinic zone showing up in the obs across western
Tennessee, and that area is just beginning to light up with radar
returns, though nothing is making it to the ground just yet. Latest
hi-res models are more aggressive spreading precip into central
Kentucky later tonight, so POPs will ramp up a bit sooner, but the
forecast text will largely remain the same. Temps are very marginal,
so we could see a brief period of freezing rain across south-central
Kentucky around daybreak, so the beginning time of the Winter Storm
Warning, while it may be generous for some, will remain as is.

Still look for the worst icing problems to set up in the core of the
warning area as the day progresses, and then shift southward into
south-central Kentucky Wednesday evening. It is important to note
that, especially near the Cumberland Parkway, this storm is not a
sprint, but a marathon still waiting to cross the starting line.
Will begin to message that in the update to the WSW product, but not
yet about to segment the product for that sole purpose.

&&

.Short Term...(This evening through Thursday Night)
Issued at 329 PM EST Tue Feb 9 2021

...MAJOR WINTER STORM TO IMPACT CENTRAL KENTUCKY TONIGHT THROUGH
THURSDAY...

...Significant AND DANGEROUS ICE ACCUMULATIONS POSSIBLE ACROSS SOUTH-
CENTRAL KENTUCKY...

Tonight through Thursday Night...

In the near term, partly to mostly cloudy skies were noted across
the forecast area this afternoon.  As expected, temperatures have
warmed into the upper 40s across southern KY with a few spots
topping 50.  A fairly tight temperature gradient was seen mainly
along and north of the WK/BG Parkways where temperatures quickly
fall from the upper 30s down into the lower 30s near the Ohio River.
Across southern Indiana, temperatures were in the mid-upper 20s in
areas with snow pack, but down closer to the river temps were in the
lower 30s.  For the rest of the afternoon and evening, no  weather
is expected with temperatures falling back into the upper 20s and
lower 30s across the north with mid-upper 30s across southern
Kentucky.

Moving into tonight, surface high to our north is forecast to
strengthen and move off to the east into southern New England, this
will produce a cold northeasterly flow into the Ohio Valley.  Late
tonight, a slow moving mid-level trough axis is forecast to push
into the region from the west.  Ahead of this feature, a low-level
jet axis will push into the region bringing warm air which will lift
over the pre-existing low-level cold airmass.  Strengthening
diffluent flow underneath upper level jet axis will help aid in the
development of widespread synoptic scale lift across the region.
Precipitation is expected to develop out across southern Missouri
and Arkansas and then should quickly overspread the region late
tonight and towards dawn Wed.  Model proximity soundings suggest the
warm nose working well northward into the region resulting in a cold
rain across southern Kentucky with a mix of freezing rain and sleet
across northern Kentucky and into far southern Indiana.  In areas
north of I-64 in southern Indiana, the cold layer may be deep enough
for mostly light snow.  This initial wave of precipitation will
likely remain fairly light in intensity but some light snow/sleet
accumulations will be possible across southern Indiana with a light
glaze of ice being possible across the northern half of Kentucky.

For Wednesday, widespread light precipitation is expected throughout
the day with a gradient of surface temperatures expected.  Readings
throughout the day will likely only warm into the upper 20s across
southern Indiana and northern Kentucky with above freezing
temperatures confined mainly to areas south of the WK/BG Parkways.
Given thermal profiles, freezing rain is expected north of the
parkways to the Ohio River, with perhaps a mix of freezing rain and
sleet across southern Indiana and a cold rain across southern KY.
Some light icing is likely during the day though amounts look to
remain below a tenth of an inch.

Things look to downhill rather quickly Wednesday night and Thursday
as stronger forcing and moisture advection push across the region.
Again, low-level cold airmass is likely to remain place result in
widespread freezing rain across central Kentucky with a
sleet/freezing rain/snow mix across southern Indiana.  As the night
wears on, the low-level cold flow on the back side of the departing
upper level system will allow surface temps to drop from south to
north.  This will result in the plain rain across southern Kentucky
changing over to freezing rain.  As temperatures drop into the upper
20s, the light to moderate freezing rain should be able accumulate
quite quickly.  Widespread freezing rain is expected to be in
progress Thursday morning though the activity should diminish from
northwest to southeast by Thursday evening.

Significant and dangerous icing looks very likely Wednesday night
and into the day on Thursday.  We believe the quickest accumulations
will be during the overnight hours where the coolest surface
temperatures occur underneath the warm nose aloft.  Our current
forecast calls for 0.25 to 0.75 inches of ice in area mainly between
the WK/BG Parkways southward to around the Cumberland Parkway.
Additional freezing rain is likely to develop further south into the
Lake Cumberland region during the day on Thursday with accumulations
possibly reaching upwards of a quarter inch.

I will be straightforward here and state that a high amount of
uncertainty remains on a few meteorological aspects with this storm.
First, there is uncertainty with the placement of the warm nose
aloft, and there are uncertainty on how deep the cold layer will be
across southern Indiana and down into central Kentucky.  The model
guidance has generally come into much better agreement with placing
the heaviest QPF axis along and just south of the Parkways.   Given
the overall trends, have decided to do the following with headlines.

We have hoisted an Ice Storm Warning for areas along and south of
the WK/BG Parkways.  In the area between the WK/BG Parkways down
into southern Kentucky, 0.25 to 0.75 inches of ice accumulation will
be possible.  Locally higher amounts can't be ruled out at this
time.  North of the Parkways, our thinking was that the cold layer
may be deep enough to support more sleet than freezing rain.
Therefore, north of the WK/BG Parkways, we have gone ahead with a
Winter Weather Advisory for snow/sleet accumulations and some light
icing accumulations.  In the Winter Weather Advisory area a
snow/sleet of accumulation of 1 to perhaps 3 inches will be possible
along with some light icing accumulations (generally 0.10-0.20
inches).

A strong precipitation gradient is expected and there may be large
differences of ice accumulation, especially in counties that extend
north-south directions.  We also recognize that there is huge bust
potential along the Advisory/Warning interface.  Should a colder
thermal profile develop, the heavier icing could be more displaced
to the south.  On the other hand, a large surge of warm air aloft
could result in higher ice accumulations more poleward of the
parkways.  I believe that this will likely become a nowcasting event
tomorrow night and further refinements to the headline structure
will be required in subsequent forecasts.

The significant icing accumulations depicted across south the
southern half of Kentucky are very concerning.  Generally speaking,
large amounts of tree damage and damage to power and communication
infrastructure could occur.  Given the relative rural aspects to
portions of central Kentucky, a prolonged period of power outages
may occur if these forecast accumulations come to fruition.
Residents of central Kentucky should prepare for the significant
wintry weather and keep abreast of forecast updates over the coming
days.

.Long Term...(Friday through Tuesday)
Issued at 250 PM EST Tue Feb 9 2021

...Bitter Cold into the Weekend...

Zonal flow aloft will be in place behind the departing system
providing drier conditions for the end of the week. Friday should
feature partly sunny skies. Depending on the amounts of ice and snow
on the ground behind the system, temperatures could end up being
colder than what is currently in the forecast. Temperatures will
still be nearly 15 degrees below normal for Friday and could be
nearly 20 to 25 degrees below normal for Saturday and Sunday.

Challenges during this period appears to be over the weekend with
strength of cold air and the chance of precipitation, mainly
Saturday night into Sunday. Upper level low over over Manitoba will
start to drop southward into MN and over the northern Great Lakes.
Saturday night into Sunday, the models agree to slide this upper
level low eastward over the northern Great Lakes along the
US/Canadian border but differ on the extent of a trough pinwheeling
around this low. The GFS is the deeper with the trough making it it
the coldest and more dynamic than the EURO. Currently going with a
blend of the three with chance of snow late Saturday into the
morning on Sunday but holding back on the cold, for now. It could be
colder as we go into the week if the colder air can penetrate
further south as well as the above mentioned snow/ice from the
midweek system. Bitter cold overnight temperatures are expected with
lows in the single digits/teens Sunday morning with Monday morning
looking like the coldest morning with single digits and subzero
values.

We will once again dry out for Sunday into Monday with the next
potential system moving through the region on Tuesday. The long
range models continue to differ on timing, location and
precipitation amounts.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1225 AM EST Wed Feb 10 2021

Widespread cloud coverage blankets the area as our next wintry
system approaches. CIGs are beginning to lower into MVFR range
across the area, with most sites hovering just above/below the 3 kft
mark. CIGs will continue to lower through the overnight period with
all TAF sites expected to drop below 1 kft into IFR range by early-
mid morning. IFR ceilings will then persist for much of the day with
the occasional lowering into LIFR possible. Wintry precipitation is
forecast to begin moving in from the southwest by 09Z at BWG and
then continuing to spread north and east across the area by 12Z.
Precipitation type remains a bit uncertain even at this time as any
slight variations in temperature profiles will have a significant
impact on p-type. In general, light freezing rain/drizzle will be
the predominant p-type expected, with some sleet and snow likely to
mix in at SDF/HNB as well. With temperatures expected to be right
around freezing at BWG, they may stay sufficiently warm enough to
see just plain rain throughout the day or at least by late morning
and into the afternoon with FZRA more likely by Wednesday night.
Winds will generally be out of the NE through the day then shifting
to the north by Wednesday evening with speeds between 5-10 kts.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 7 PM EST /6 PM CST/ Thursday for
     INZ076>079-083-084-089>092.

KY...Winter Weather Advisory until 7 PM EST /6 PM CST/ Thursday for
     KYZ023-025-029>038-042-043.

     Ice Storm Warning until 7 PM EST /6 PM CST/ Thursday for KYZ024-
     026>028-039>041-045>049-053>057-061>067-070>078-081-082.

&&

Update...RAS
Short Term...MJ
Long Term....BTN
Aviation...JML
Hazardous weather outlook, Feb 9, 3:43 PM EST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
343 PM EST Tue Feb 9 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-102045-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
343 PM EST Tue Feb 9 2021 /243 PM CST Tue Feb 9 2021/

This hazardous weather outlook is for south central Indiana and
north central Kentucky.

.DAY ONE...Today and Tonight.

Expect a light wintry mex to develop across the outlook area after
midnight tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A wintry mix of rain, freezing rain, sleet, and snow is expected
across the outlook area from early Wednesday through Thursday
night. Significant ice accumulations and minor snow accumulations
are forecast.

Winter Weather Advisories have been posted for southern Indiana
and portions of northern Kentucky. An Ice Storm Warning has been
issued for areas of Kentucky south of the Bluegrass and Western
Kentucky Parkways all the way down to the Kentucky and Tennessee
border. Please see the Winter Weather Message product for more
details.

.SPOTTER INFORMATION STATEMENT...

Reports of wintry weather through Thursday night will be
appreciated.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm, 2 winter storm. Local standard time, as filed.

Ice Storm, Floyd

When
February 10, 1:00 AM EST to February 11, 9:00 AM EST
Where
Floyd forecast zone
Reported by
CoCoRaHS
Coordinates
38.319, -85.907 (the zone’s center; the record gives no point)

A quarter inch of ice (0.25 inches) accumulated and was reported by a CoCoRaHS observer 4.3 miles ENE of Galena, IN. One inch of snow was also reported during this event by a separate CoCoRaHS observer near Greenville, IN.

Winter Storm, Orange

When
February 10, 1:00 AM EST to February 11, 9:00 AM EST
Where
Orange forecast zone
Reported by
Emergency Manager
Coordinates
38.542, -86.495 (the zone’s center; the record gives no point)

Heavy sleet resulted in significant impacts. 1 to 1.5 inches of sleet made roads nearly impassable according to the Emergency Manager. There were multiple accidents on US Hwy 150, and state roads through Paoli, IN were covered with sleet. Up to an inch of snow fell in addition to the sleet.

Ice Storm, Harrison

When
February 10, 1:00 AM EST to February 11, 9:00 AM EST
Where
Harrison forecast zone
Reported by
Public
Coordinates
38.195, -86.111 (the zone’s center; the record gives no point)

A quarter inch of ice accumulation was reported in Corydon, IN. 0.3 inches of snow also fell.

Winter Storm, Crawford

When
February 10, 1:00 AM EST to February 11, 9:00 AM EST
Where
Crawford forecast zone
Reported by
Unknown
Coordinates
38.292, -86.452 (the zone’s center; the record gives no point)

One inch of sleet and a tenth of an inch of ice accumulated in Crawford County, IN.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942544, 942547, 942548, 942550.